MAUDE Adverse Event Report: DAVOL INC., SUB. C.R. BARD, INC. COMPOSIX L/P W/ ECHO; SURGICAL MESH

DAVOL INC., SUB. C.R. BARD, INC. COMPOSIX L/P W/ ECHO; SURGICAL MESH
Catalog Number 0144680
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Codes No Known Impact Or Consequence To Patient (2692); Device Embedded In Tissue or Plaque (3165)
Date of Event 02/15/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The sample was not returned for evaluation.Based on the not having the sample returned, a definitive conclusion cannot be made.However, as reported an 11mm trocar was used and the surgeon did not maintain visualization of the product throughout the procedure.The instructions-for-use recommends the use of a 12mm trocar with product code 0114680 and states, "visualization should be maintained throughout the course of the entire procedure." as such it is possible that the use of an 11mm trocar and not maintaining visualization of the device may have contributed to the issue reported.To date this is the only reported complaint for this production lot of (b)(4) units released for distribution in may, 2018.The dates of event and implant are estimated based on the information entered on the medwatch form as exact dates were not provided.The information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.(b)(4).
 
Event or Problem Description
As reported per medwatch form (b)(4): "when using the mesh with the echo positioning system, the yellow plastic anchor fell off of the blue tubing inside of the patient (it fell off after the tubing was cut).The surgical team searched the abdomen extensively with the laparoscope and checked the trocars, including checking under the rubber gasket of the 11mm optiview trocar that was used with the mesh system.Radiology was called and a flat plate was taken of a second piece of the same mesh/positioning system.The piece was not radiopaque and did not have a marker, so the surgeon opted not to x-ray that patient's abdomen.The second piece was taken by the surgeon to show the patient's family." this was a hernia repair surgery.The following was provided in follow up with the hospital contact: the case was a laparoscopic incisional repair.The inflation tube was grasped at the retrieval loop with a carter thomason grasper.The inflation assembly was used successfully to place the mesh.As reported, the yellow anchor was not visualized during the inflation process.As the surgeon was removing the inflation assembly "it got stuck in a port and as the surgeon attempted to remove it the small piece of plastic (yellow anchor) came apart and was lost." no additional medical or surgical intervention was administered to the patient.The inflation assembly was not saved for return evaluation.The surgeon is reported to be an experienced user of the echo ps inflation device.
 
Event or Problem Description
As reported per medwatch form #(b)(4) : "when using the mesh with the echo positioning system, the yellow plastic anchor fell off of the blue tubing inside of the patient (it fell off after the tubing was cut).The surgical team searched the abdomen extensively with the laparoscope and checked the trocars, including checking under the rubber gasket of the 11mm optiview trocar that was used with the mesh system.Radiology was called and a flat plate was taken of a second piece of the same mesh/positioning system.The piece was not radiopaque and did not have a marker, so the surgeon opted not to x-ray that patient's abdomen.The second piece was taken by the surgeon to show the patient's family." this was a hernia repair surgery.The following was provided in follow up with the hospital contact: the case was a laparoscopic incisional repair.The inflation tube was grasped at the retrieval loop with a carter thomason grasper.The inflation assembly was used successfully to place the mesh.As reported, the yellow anchor was not visualized during the inflation process.As the surgeon was removing the inflation assembly "it got stuck in a port and as the surgeon attempted to remove it the small piece of plastic (yellow anchor) came apart and was lost." no additional medical or surgical intervention was administered to the patient.The inflation assembly was not saved for return evaluation.The surgeon is reported to be an experienced user of the echo ps inflation device.
 
Additional Manufacturer Narrative
The sample was not returned for evaluation.Based on the not having the sample returned, a definitive conclusion cannot be made.However, as reported an 11mm trocar was used and the surgeon did not maintain visualization of the product throughout the procedure.The instructions-for-use recommends the use of a 12mm trocar with product code 0114680 and states, "visualization should be maintained throughout the course of the entire procedure." as such it is possible that the use of an 11mm trocar and not maintaining visualization of the device may have contributed to the issue reported.To date this is the only reported complaint for this production lot of (b)(4) units released for distribution in may, 2018.The dates of event and implant are estimated based on the information entered on the medwatch form as exact dates were not provided.This is a addendum to the initial emdr as a secondary review of the information provided indicates a possible use related cause.As reported it appears that the user may not have cut the inflation assembly close to the skin as prescribed in the instructions-for-use.Cutting the inflation tube close to the body would remove the yellow anchor section of the tube.As such the anchor would not be on the inflation tube when removing the positioning system from the body as reported.Per the instructions-for-use, "to deflate the echo ps¿ positioning system, release the clamp on the inflation tube, cut the tube as close to the skin as possible, and then discard the excess tube." this would ensure that the yellow anchor is removed from the inflation tube prior to being pulled through the abdomen for removal.Based on the events as reported it appears the user may not have followed the process steps for deflating and removing the echo ps from the abdomen.However, without having the sample to evaluate or additional information from the user a definitive root cause cannot be established.A review of the manufacturing records was performed and found that the lot was manufactured to specification.Note: section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.Device discarded.

Brand Name
COMPOSIX L/P W/ ECHO
Common Device Name
SURGICAL MESH
Manufacturer (Section D)
DAVOL INC., SUB. C.R. BARD, INC.
100 crossings blvd.
warwick RI 02886
MDR Report Key9948776
Report Number1213643-2020-03378
Device Sequence Number14267265
Product Code FTL
UDI-Device Identifier00801741031359
UDI-Public(01)00801741031359
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K122436
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Reporter Type User Facility
Report Source other,user facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 04/27/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/28/2020
Device Catalogue Number0144680
Device Lot NumberHUCP2458
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer Not provided
Supplement Date Received by Manufacturer04/16/2020
Initial Report FDA Received Date04/10/2020
Supplement Report FDA Received Date04/27/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age46 YR